Fentanyl-Laced Marijuana Hits Florida
First, fentanyl was found in heroin, then it started showing up in cocaine. Next, they found it in counterfeit pills sold on the street – pills made to look like a sedative or opiate painkiller but consisting entirely of fentanyl. Now, it is marijuana that is being laced with fentanyl, and here in Florida, people are suffering as a result.
Recently, a high school girl ended up in the hospital after smoking marijuana with her friends. She reportedly took two hits off a joint, causing her chest and throat to start “burning.” Her friends took her to get something to drink at a corner store, believing that she was dehydrated. When she started vomiting and began to black out, her friends took her to the woods and left her there.
Said the girl’s mother: “I don’t know if she had a guardian angel, [but she was] able to text a friend [that was able to determine] she needed help. I didn’t even know if she was going to be alive when I got there.”
The good news is that, in this case, the girl was able to get to the hospital in time and was given a dose of naloxone to counter the overdose. The scary news is that there is no way to know when this will happen again or if the person involved will be lucky enough to survive.
The Invisible Threat
Over the past three years, fentanyl has increasingly been responsible for overdose deaths in Florida and across the country. We continue to see shocking increases in opiate overdose deaths every year. Though the numbers will not be in for 2017 for months, the preliminary counts indicate that the trend is continuing, and an increasing number of people are losing their lives to opiate overdose, often due to fentanyl.
Fentanyl is a synthetic opiate, and the version of the substance found on the street is very different from the medical grade fentanyl often given to patients in the hospital. It is an incredibly potent drug, about 50 to 100 times stronger than morphine depending on the formulation. It is most often used in a hospital setting or to help patients manage crippling pain like that experienced with cancer.
Fentanyl can be deadly in microscopic amounts, which means that people very often use their drug of choice without realizing it has been tainted with the substance. In some cases, police officers have overdosed due to skin contact with the drug that occurred accidentally through the course of an investigation.
The high potency and invisibility of fentanyl make it a significant threat in Florida. No one is safe – not the person who believes they have their use of drugs “dialed in” after years of practice and not the person who “experiments” with any substance for the first time or who uses drugs recreationally. The problem is no longer just in the frequency or amount of any substance used or the use of a specific drug; there is danger in using any substance now, in any amount and in any combination or capacity.
The only way to guarantee safety from overdose death is to stop taking all substances of abuse completely. You don’t get a “pass” because you have a good excuse for why you thought it would be safe or you thought you had taken appropriate precaution. Though naloxone can overturn an opiate overdose as it did for the Florida girl who inadvertently smoked marijuana laced with fentanyl, it only works if the drug is on hand and there is someone present who is knowledgeable enough to know when and how to administer it.
If you have tried to avoid drug use in the past or limit your intake of substances and find that you always end up back in a place of active drug use and abuse, the only real option is treatment. Outpatient services or inpatient drug rehab will help you to home in on the issues that may be driving your use of all substances and assist you in finding coping mechanisms that are healthier. With the right help, you can improve your life rather than continually put it at risk.
Are you at risk of fentanyl overdose?